Kentucky, 2009

Flash Flooding and Flood in Kentucky, August 4 to 5, 2009

August 4 to 5, 2009 · NWS JKL · 21 events in 11 counties and zones

Multiple clusters of showers and strong to severe thunderstorms brought widespread wind damage and flooding to eastern Kentucky on August 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$161,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Multiple clusters of showers and strong to severe thunderstorms brought widespread wind damage and flooding to eastern Kentucky on August 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 4, 8:11 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 4, 8:11 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
911 AM EDT TUE AUG 4 2009

.SHORT TERM.../THE REST OF TODAY/...UPDATED

A QUICK UPDATE TO THE FCST PACKAGE THIS MORNING TO ACCOUNT FOR MCS
ENTERING OUR AREA. EXPECT COLD POOL DYNAMICS TO TAKE OVER AND PUSH
LINE OF THUNDERSTORMS SOUTHWARD ACROSS EASTERN KENTUCKY TODAY. SOME
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING
THE MAIN THREAT. IN ADDITION...BASED ON UPSTREAM OBS EXPECT SOME
TORRENTIAL RAINFALL WITH THE STRONGEST STORMS. SOME LOCALIZED
FLOODING PROBLEMS ARE POSSIBLE.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY/

UPPER LEVEL TROF STILL THE DRIVING FORCE FOR THIS FCST FOR TUE.
HOWEVER... WRN MTN RIDGE WILL START EASING EAST ON WED AND WITH A
CHANGE IN THE UPPER PATTERN COMES A CHANGE IN THE PATH STORMS TAKE
ACROSS THE COMMONWEALTH. FNTL BNDRY ACROSS THE WRN CORN BELT WILL
DROP INTO KY LATE TUE. EXPECTING SHRA/TSRA WITH AND AHEAD OF THE FNT
AS IT DROPS SOUTH. SEVERAL WAVES ON THE FNT IN THE FORM OF MCV/S WILL
PROVIDE WAVES OF CONVECTIVE ACTIVITY FROM TUE AFTERNOON THRU WED
NIGHT. EXPECTING THE POSSIBILITY OF SOME SVR WX TUE AFTN/EVENING WITH
A BETTER CHANCE ON WED... PRIMARILY WITH THE AFTERNOON/EVENING
HEATING WHEN THE AIRMASS BECOMES THE MOST UNSTABLE. THIS IS ALSO THE
TIME WHEN SPC HAS INDICATED A SLIGHT RISK FOR SVR FOR BASICALLY ALL
OF KY. NOT EXPECTING PARTICULARLY HEAVY RAIN ACROSS A LARGE AREA...
BUT THAT DOES NOT RULE OUT ISOLATED POCKETS WITH THE BETTER
CONVECTIVE CELLS. ALSO THE PLACEMENT AND TIMING OF ANY CONVECTIVE
COMPLEX IS TO VAGUE TO ABSOLUTELY DEFINE LOCATIONS OF HEAVY RAIN.

TEMPERATURES LOOK TO BE MORE IN LINE WITH SEASONAL AVGS. HIGH TEMPS
TUE WILL BE THE HIGHEST IF CLOUD COVER CAN HOLD OFF UNTIL THE
AFTERNOON. OTHERWISE... MID TO UPPER 80S THRU THE SHORT TERM FCST.
WITH LOWS IN THE MID TO UPPER 60S. THIS IS A COMPROMISE BETWEEN
MODELS WHICH HAS WORKED WELL OVERALL.

.LONG TERM.../THURSDAY THROUGH MONDAY/

AT THE START OF THE FORECAST PERIOD MODELS ARE IN PRETTY GOOD
AGREEMENT ABOUT THE EXIT OF H5 TROUGH AXIS TO THE EAST AND STRONG H5
RIDGE BUILDING IN. IF THIS HOLDS TRUE...SUMMER LOOKS TO MAKE AN
APPEARANCE BY THE WEEKEND WITH DIURNAL SHOWERS AND THUNDERSTORMS A
POSSIBILITY AND THE MENTION OF A FEW 90 DEGREE READINGS AS WELL. DID
NOT MAKE MANY CHANGES TO THE OVERALL FORECAST AS THINGS HAVE NOT
CHANGED MUCH WITH NEW MODEL RUNS. STILL PREFER THE GFS AND ITS
SUPPORTING CAST ALONG WITH HPC WHERE MODELS DIFFER. HAVE CHANGED
POPS A BIT TO REFLECT A MORE DIURNAL TREND WITH SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AS RING OF FIRE CONCEPT FITS THIS
PATTERN FAIRLY CLOSELY. BEST CHANCES FOR THUNDERSTORMS EACH
AFTERNOON WILL BE IN THE HIGHER TERRAIN AND AREAS CLOSER TO THE
PERIPHERY OF THE RIDGE. HAVE TAKEN POPS OUT EACH NIGHT AS UPSTREAM
MCS ACTIVITY WOULD HAVE QUITE A BIT OF TROUBLE COMBATING STRONG H5
RIDGING. BETTER FLOW ALOFT WOULD ALSO BE FURTHER NORTH...HOWEVER
HIGHER SURFACE MOISTURE WILL BE PRESENT IN EAST KENTUCKY WITH TD/S
AROUND 70 DEGREES. WILL WATCH MCS PROPAGATION AS A GENERAL
COMBINATION OF HIGHER THETA E AIR AND 300 MB FLOW SEEMS TO BE WHERE
THEY LIKE TO TRAVEL. FEEL THAT CHANCES ARE LOW ENOUGH TO KEEP OUT OF
ZFP FOR NOW.

SOME DIFFERENCES STILL EXIST TOWARD THE END OF THE PERIOD WITH
REGARD TO THE RE-ESTABLISHMENT OF TROUGHING OVER THE AREA. GFS IS
FASTER IN DOING THIS WHICH ALLOWS A COLD FRONT TO SAG SOUTHWARD NEAR
THE AREA BY MONDAY/TUESDAY. WILL CONTINUE THE POPS TO REFLECT THIS
POSSIBILITY...ESPECIALLY WITH THE SUMMER WE HAVE HAD AND THE
UNLIKELY SCENARIO THAT THE RIDGE ACTUALLY HOLDS IN PLACE.

AS FAR AS TEMPERATURES ARE CONCERNED...ACTUALLY FEEL COMFORTABLE
WITH THE 90 DEGREE FORECASTS OVER THE WEEKEND AND INTO NEXT WEEK AS
H85 TEMPS AROUND 20 CELSIUS COULD SUPPORT THE MERCURY GETTING THAT
HIGH. SOME UNCERTAINTY WILL LIE IN DIURNAL CLOUD COVER/SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND COULD VERY WELL MAKE THE DIFFERENCE
BETWEEN UPPER 80S AND LOWER 90S FOR LOCATIONS EACH AFTERNOON. ALL
IN ALL...HIGH TEMPERATURES AROUND 90 WILL BE A CONSERVATIVE FORECAST
WITH LOW TEMPERATURES STAYING IN THE UPPER 60S TO AROUND 70 AS TD/S
STAY UP.

&&

.AVIATION.../12Z TO 12Z/

INITIAL VFR CONDITIONS WILL DETERIORATE WITH THE APPROACHING
MESOSCALE CONVECTIVE COMPLEX. HEAVY RAIN TO MOVE INTO THE TAF SITES
AROUND 10 AM AND LINGER FOR SEVERAL HOURS. CONVECTION WILL BE HIT OR
MISS AND AM CURRENTLY FORECASTING MINIMAL VFR WITH THE CONVECTION.
HOWEVER IF THE HEAVY RAIN MATERIALIZES VIS COULD DROP TO IFR RANGE.
WILL NEED TO MONITOR THE STORMS AS THEY APPROACH. THE COMPLEX WILL
PASS THROUGH THE AREA BY THIS EVENING AND THE RAIN AND LIGHT WINDS
WILL LEAVE A VERY MOIST SURFACE LAYER...WHICH SHOULD PROMOTE ANOTHER
ROUND OF FOG WEDNESDAY MORNING FOR AREAS THAT SEE THE RAIN.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DUSTY/RAY
LONG TERM....SCHOETTMER
AVIATION...DUSTY
Hazardous weather outlook, Aug 4, 8:13 AM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
913 AM EDT TUE AUG 4 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
913 AM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
GREATEST THREAT. IN ADDITION...SOME LOCALIZED FLOODING IS POSSIBLE
WITH THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT AND THEN AGAIN FROM FRIDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN REPORTS OF LARGE HAIL...STORM
DAMAGE...AND ANY RAINFALL OVER 1 INCH.

RAY

In the hours before

Special weather statement, Aug 4, 7:45 AM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
845 AM EDT TUE AUG 4 2009

KYZ044-051-052-104-041345-
FLEMING-ROWAN-BATH-ELLIOTT-
845 AM EDT TUE AUG 4 2009

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES
THROUGH 945 AM EDT TUESDAY MORNING...

   FLEMING...ROWAN...BATH...AND ELLIOTT.

AT 840 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 13 MILES NORTHEAST OF FOXPORT TO DALESBURG TO 16
MILES NORTHWEST OF FAIRVIEW...OR ALONG A LINE EXTENDING FROM 21 MILES
NORTHEAST OF FLEMINGSBURG TO 6 MILES NORTH OF FLEMINGSBURG TO 16
MILES NORTHEAST OF CYNTHIANA...MOVING SOUTHEAST AT 30 MPH.

THE STRONGER STORMS WILL BRING RAINFALL RATES OF MORE THAN AN
INCH IN AN HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING...AND HAIL IN THESE AREAS.

LOCATIONS WHICH WILL BE AFFECTED INCLUDE...BUT ARE NOT LIMITED
TO...FOXPORT AROUND 845 AM EDT...NEPTON AROUND 850 AM
EDT...WALLINGFORD AROUND 855 AM EDT...POPLAR PLAINS AROUND 900 AM
EDT AND TILTON AROUND 905 AM EDT.
Special weather statement, Aug 4, 9:45 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1045 AM EDT TUE AUG 4 2009

KYZ058-059-108-111-041530-
POWELL-ESTILL-WOLFE-LEE-
1045 AM EDT TUE AUG 4 2009

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1130 AM EDT TUESDAY MORNING...

   POWELL...
   WESTERN WOLFE...
   EAST CENTRAL ESTILL AND
   LEE.

AT 1045 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PITTS...OR
NEAR IRVINE...MOVING EAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COBHILL AROUND
1050 AM EDT...PATSEY AROUND 1055 AM EDT...GREELEY AROUND 1100 AM
EDT...FIXER AROUND 1105 AM EDT AND WHISMAN AROUND 1110 AM EDT.

RESIDENTS CAN EXPECT 2 INCHES OR MORE OF RAIN...GUSTY WINDS OF 40 TO
50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE

The radar

The Jackson,KY radar (KJKL), 83 km away, was scanning. The volume nearest the first event began at 14:49 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 6 flash flood, 1 flood. Local standard time, as filed.

Flood, Montgomery

When
August 4, 9:50 AM EST to August 5, 1:30 PM EST
Where
Montgomery County, 1.96 mi NE of Grassy Lick to 1.79 mi NE of Prewitt
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.101, -83.996

Hinkston Creek was reported to be flooding and still rising, with portions of east Main Street, South Queen Street, and West Locust Street closed due to high water.

Flash Flood, Montgomery

When
August 4, 9:53 AM EST to 12:50 PM EST
Where
Montgomery County, 3.13 mi W of Judy to 4.4 mi SW of Prewitt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.130, -84.028

Dispatch reported numerous roads impassable across the county. Some roads affected include Main Street in Mount Sterling, Kidwell Road, Levee Road, Hinkstonpike, US Highway 60, Prewitt Grassy Road, and Owinsgville Road.

Flash Flood, Powell

When
August 4, 10:25 AM EST to 1:50 PM EST
Where
Powell County, 2.4 mi NE of Clay City to 4.01 mi WSW of Knowlton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.897, -83.892

Portions of Highway 15 has over 6 inches of water flowing across it. Debris was also flowing across the road.

Flash Flood, Powell

When
August 4, 10:50 AM EST to 1:35 PM EST
Where
Powell County, 1.54 mi ENE of Clay City to 2.77 mi E of Vaughns Mill
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.879, -83.894

The Powell County emergency manager say that Stanton is experiencing severe flash flooding. A rescue was underway in the city limits on Stanton Road. A daycare center was evacuated due to flooding and many businesses were flooded. Debris was seen flowing across many roads within Stanton city limits.

Flash Flood, Knox

When
August 4, 2:00 PM EST to 2:20 PM EST
Where
Knox County, 1.4 mi NW of Bimble to 1.69 mi ENE of Boone Hgts
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.885, -83.837

Water was flowing across Highway 3439 at Bimble.

Thunderstorm Wind, Montgomery

When
August 4, 2:25 PM EST to 2:30 PM EST
Where
Montgomery County, 1 mi S of Levee
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
37.956, -83.930

Trees were blown down on old Kentucky 11.

Thunderstorm Wind, Powell

When
August 4, 2:40 PM EST to 2:45 PM EST
Where
Powell County, Stanton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.850, -83.870

A few trees were blown down at various locations around the county.

Thunderstorm Wind, Lee

When
August 4, 3:05 PM EST to 3:10 PM EST
Where
Lee County, Primrose
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.600, -83.620

Two trees were blown down on Route 2017.

Thunderstorm Wind, McCreary

When
August 4, 3:05 PM EST to 3:10 PM EST
Where
McCreary County, Pine Knot
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.650, -84.430

Northfork Southern Railroad was closed for approximately 3 hours due to downed trees on the tracks between Century Lane and Roundtop Road. Elsewhere across the county, a tree fell on a house in the Whitley City area and several roads were closed due to downed trees.

Thunderstorm Wind, McCreary

When
August 4, 3:07 PM EST to 3:12 PM EST
Where
McCreary County, 1 mi SE of Pine Knot
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.640, -84.417

Trees were blown down on Cal Hill Road.

Thunderstorm Wind, Lee

When
August 4, 3:10 PM EST to 3:15 PM EST
Where
Lee County, Ida May
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.520, -83.770

One tree was blown down on Route 587.

Thunderstorm Wind, Knox

When
August 4, 3:15 PM EST to 3:20 PM EST
Where
Knox County, Siler
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
36.930, -84.050

Several trees were blown down east of Corbin.

Thunderstorm Wind, Breathitt

When
August 4, 3:20 PM EST to 3:25 PM EST
Where
Breathitt County, 2 mi S of Vancleve
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
37.601, -83.430

Two 8 inch diameter trees were blown down on Highway 3193. The trees also snapped a power pole when they fell.

Thunderstorm Wind, Clay

When
August 4, 3:25 PM EST to 3:30 PM EST
Where
Clay County, Sextons Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.320, -83.770

Half of a barn blown down and several apple trees were uprooted.

Flash Flood, Montgomery

When
August 4, 3:30 PM EST to 4:45 PM EST
Where
Montgomery County, 3.64 mi NNW of Grassy Lick to 3.48 mi WSW of Prewitt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.130, -84.040

Substantial flooding reported at the intersection of Spencer and Whitaker Lanes on east side of town.

Thunderstorm Wind, Laurel

When
August 4, 3:35 PM EST to 3:40 PM EST
Where
Laurel County, Keavy
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
37.000, -84.170

Multiple trees down around Keavy with water rising along roads.

Thunderstorm Wind, Perry

When
August 4, 3:35 PM EST to 3:40 PM EST
Where
Perry County, 0.66 mi W of Engle
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.380, -83.262

A tree was blown down near the Wendell H Ford airport.

Flash Flood, Knox

When
August 4, 3:45 PM EST to 5:30 PM EST
Where
Knox County, 1.4 mi NW of Bimble to 1.64 mi E of Boone Hgts
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.885, -83.837

Highway 1304 is closed due to running water in Bimble.

Thunderstorm Wind, Clay

When
August 4, 4:15 PM EST to 4:20 PM EST
Where
Clay County, Brightshade
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
37.020, -83.650

Trees were blown down on Highways 1524 and 66 and on the parkway.

Thunderstorm Wind, Bell

When
August 4, 4:20 PM EST to 4:25 PM EST
Where
Bell County, 2 mi E of Pineville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.770, -83.644

A couple of trees were blown down on Laurel Hill Road.

Thunderstorm Wind, Harlan

When
August 4, 4:35 PM EST to 4:40 PM EST
Where
Harlan County, Verda
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.850, -83.220

A couple of trees were blown down near Verda on Highway 80.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192740, 192721, 192722, 192723, 192724, 192725, 192726, 192727, 192741, 192728, 192729, 192730, 192731, 192732, 192733, 192734, 192735, 192736, 192737, 192738, 192739.